Posted by Ella Iverson on September 21, 2000, at 15:06:46
In reply to Re: Cyclothymia & mood stabilizers, posted by Sean on August 7, 1999, at 13:51:22
Hope you are still reading this. I have been diagnosed with cyclothymia/bipolarII and they are trying to put me on lithium. I have oh SO many questions. you said that it made you feel strange? you mean drugged? would love to know the details of your experiences.
> > Does anybody have experience with medicating or counseling for soft cycling? I have some cycling going on that may or may not fit the definition for cyclothymia.
> > The cycles usually last from 6 days to two weeks. In the down portion of the cycle symptoms include lower physical energy, lower mood, increased sensitivity to pain (esp. neck aches) increased social anxiety and sleeping more. In the up portion of the cycle I sleep less; I have good mood with occassional euphoria; good energy and at times ‘crazy’ energy; a sometimes flighty, overactivated mind; and a more talkative, outgoing manner.
> > I’m curious if anyone has experience with taking a mood stabilizer for soft cycling, for example, valproate, lithium or gabapentin? Is the mood stabilizer taken at a lower dosage than it would be taken for a manic depressive condition? How long would it take for a mood stabilizer like gabapentin to become fully effective? What mood stabilizer has the lowest side effects?
> > Is there a cognitive aspect to this seemingly physical condition that can be helped through counseling? Can for example personality issues such as low self-esteem and social anxiety contribute to cycling?
> > Any responses to this post would be very much appreciated.
> This sounds like me - except my cycle is about
> 1 month (opposite pole every 2 -weeks) and is
> pretty intense. This mood "ripple" seems to be
> on top of a longer cycle which seems seasonal, so
> I get some wild times when things pile up.
> I had some luck with lithium, but it made me feel
> very strange. To be honest, I really enjoy the ups
> and have settled into a pattern of treating the
> depressions with Zoloft and backing off when I get
> hypomanic. It seems like a couple nights of sleep
> puts me back on the ground.
> I've been putting off trying the mood stabilizers
> because of all the side effects reported (everything
> from Stephens-Johnson syndrome, to depressed
> blood counts and somnolescence - yuk) but from
> what I have read, Lamactil seems to have good
> antidepressant activity and may be good at both
> ends of the spectrum.
> Sleep is somehow connected to all of this. I've
> read alot about interrupting your sleep cycle when
> depressed (i.e., setting the alarm to get up early)
> and this makes sense because antidepressants seem
> to make this happen on their own (until I can't
> sleep at all!).
> If I try lamactil I will definitely post my
> experience. On the other hand, I'm a songwriter
> and musician, so mood swings are part of the
> deal for me. I suffer alot when I'm not on meds,
> but I also burn the white hot soul iron into some
> meaningful places with my moods. It is hard to
> find and maintain a good balance.
> For me, these cycles have proven completely
> immune to therapy (years of it) and the only thing
> that impacts them are meds. I have been able to
> grow in my understanding of my moods through
> therapy, but I can't honestly say they have stopped
> what seems to be an organic dysregulation of
> some sort. So as for this being a "personality"
> trait, well, isn't your "personality" a biological
> epiphenomenon too?
> Some days my mind is racing, litteraly erupting
> with ideas and energy. Other days I can't remember
> my phone number. It is hard work dealing with